Missouri, 2002

Hail in Missouri, April 24, 2002

April 24, 2002 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 24, 2:00 AM CST, 8 hours 50 minutes earlier.

Area forecast discussion, Apr 24, 2:00 AM CST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
300 AM CDT WED APR 24 2002

STRNG COLD FNT WAS PUSHG ACRS SE NEB ATTM AND JUST CLRD GRI. MODELS
ARE FAIRLY CLOSE WITH POSITION OF FNT AS IT CLRS THE CWA BY EVE WITH
FNT FCST TO LIE ACRS THE BOOTHEEL BY 00Z.  POTENT S/WV WILL ROLL
ACRS THE UPR MIDWEST TODAY WITH ETA AND AVN BOTH FCSTG H5 220 M HFC
OVR WRN WI THIS EVE.  FLOW FLATTENS OUT ACRS THE MIDWEST ON THU FOR
A QUIET WX DAY.  AVN BRINGS MSTR BACK INTO THE RGN WITH A VENGENANCE
FRI NGT INTO SAT WITH STRNG S/WV FCST TO MOVE ACRS THE ST DURG THE
DAY SAT.

NGM, ETA AND AVN ALL FCST IMPRESSIVE VERT MTN TO DROP INTO NW MO BY
12Z AND INTO THE CWA BY NOON.  ETAS TIME CROSS SECTS LOOK MORE
WINTER LIKE THAN SPRNG LIKE WITH VERT MTN FIELD.  ETAS SFC TEMPS ON
06Z UPDATE LOOK RNSBL AND WILL FOLLOW FAIRLY CLOSE.

.STL...NONE

In the hours before

Special weather statement, Apr 24, 5:00 AM CST, 5 hours 50 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-242100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
600 AM CDT WED APR 24 2002

THREATS THROUGH TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TODAY.

DISCUSSION...
A STRONG COLD FRONT WILL PUSH ACROSS THE REGION TODAY.  SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD AHEAD OF THIS FRONT
DURING THE DAY. MOIST AND UNSTABLE CONDITIONS WILL DEVELOP ACROSS
THE REGION AHEAD OF THE FRONT.  THE THREAT FROM THE STRONGER STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS.

OUTLOOK FOR THURSDAY...
THERE WILL BE NO HAZARDOUS WEATHER ACROSS THE AREA.

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE
UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING OR ADVISORY PRODUCT.

The radar

The St Louis radar (KLSX), 148 km away, was scanning. The volume nearest the first event began at 16:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shelby

When
April 24, 10:50 AM CST
Where
Shelby County, Hunnewell
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.667, -91.867

Storm spotters reported pea size hail clumped together to the size of golfballs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289850.